Phenytoin may cause bone loss in young women
Treatment with the anti-seizure medication phenytoin appears to lead to the loss of bone mineral density at the hip in young women, whereas treatment with other antiepileptic agents, such as carbamazepine and lamotrigine, does not, U.S. researchers report
This occurred even though the women were taking high doses of calcium supplements (more than1,000 milligrams per day) and were physically active.
"This is a significant amount of bone loss and raises serious concerns about the long-term effects of taking phenytoin in young women with epilepsy," lead author Dr. Alison M. Pack said in a statement. This study is one of the first to examine the long-term effects of commonly used anti-seizure drugs on the rate of bone loss in young women.
Phenytoin is the drug's generic name. In the U.S., it has been sold under the trade names Dilantin and Phenytoin. In addition to seizures, the drug has been used to treat migraine, facial nerve pain and irregular heart beat.
In an earlier study, Pack, from Columbia University in New York, and colleagues found that phenytoin, carbamazepine, or valproate treatment reduced calcium levels in the blood. They also found biochemical evidence that phenytoin increased bone turnover.
The goal of the present study was to examine the impact that phenytoin, carbamazepine, lamotrigine and valproate had on actual bone loss. The study group included 93 premenopausal women with epilepsy who were receiving one of these four anti-seizure drugs. Bone mineral density tests of the hip and lower spine, and biochemical tests of bone metabolism, were performed when the study began and one year later.
Only phenytoin was associated with a drop in bone mineral density, the authors report.
In phenytoin users, lower levels of vitamin D were associated with higher levels of parathyroid hormone, bone alkaline phosphatase, and urine N-telopeptide, a pattern that suggests hyperactivity of the parathyroid and increase production of parathyroid hormone. In turn, an increase in parathyroid hormone stimulates more calcium to be taken from the bone and more calcium to be reabsorbed by the intestines and kidney, which leads to bone loss.
The amount of bone loss seen with phenytoin use, "especially if it continues over the long term, could put these women at increased risk of fractures after menopause," Pack emphasized.
The investigators speculate that the adverse effects may be even more pronounced in postmenopausal women and older men since their estrogen levels may be inadequate to counter the effects that phenytoin therapy has on bone turnover.
SOURCE: Neurology April 29, 2008.
Reuters Last Mod: 29 Nisan 2008, 13:12